Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 277, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2012, 4:56 PM CDT for Alcorn County, Tishomingo County, Mississippi; Decatur County, Hardin County, McNairy County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2012, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 11, 2012, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Alcorn County, MS, Tishomingo County, MS, Decatur County, TN, Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 150 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:00 PM CDT | TSTM WND DMG | Corinth, MS | NUMEROUS TREES DOWN ACROSS CORINTH AND THE REST OF ALCORN COUNTY. SEVERAL TREES HAVE FALLEN ON VEHICLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS54 KMEG 112156
SVRMEG
MSC003-141-TNC039-071-109-112245-
/O.NEW.KMEG.SV.W.0277.120611T2156Z-120611T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DECATUR COUNTY IN TENNESSEE...
NORTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 545 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF OLIVE HILL TO 6 MILES EAST OF CORINTH...OR ALONG
A LINE EXTENDING FROM 12 MILES NORTHEAST OF SAVANNAH TO 6 MILES
EAST OF CORINTH...AND MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
IUKA...SAVANNAH...PICKWICK LANDING STATE PARK AND J P COLEMAN STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3538 8801 3531 8801 3529 8797 3501 8798
3500 8819 3492 8815 3489 8809 3473 8811
3487 8862 3558 8807 3555 8799 3550 8797
3546 8803 3544 8804 3541 8796
TIME...MOT...LOC 2157Z 287DEG 22KT 3537 8808 3491 8837
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:20 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 11, 3:20 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT MON JUN 11 2012 .DISCUSSION... A SEVERE FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) CURRENTLY ACROSS NORTHWEST TENNESSEE INTO EASTERN ARKANSAS WILL CONTINUE TO RACE SOUTHEASTWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THIS LINE HAS HAD A HISTORY OF WIND DAMAGE AND THE PRE-CONVECTIVE ENVIRONMENT REMAIN FAVORABLE FOR CONTINUED WIND DAMAGE WITH MLCAPES IN EXCESS OF 4000 J/KG. THIS MCS CONTINUES TO MOVE ALONG THE NORTHEAST PERIPHERY OF STRONGER CAPPING/EML OVER THE ARKLATEX REGION. THIS LINE OF SEVERE THUNDERSTORMS SHOULD MOVE THROUGH THE REMAINDER OF THE FORECAST AREA THROUGH THE EVENING. LATER TONIGHT...THE FORECAST BECOMES MORE UNCERTAIN AS THE ATMOSPHERE WILL INITIALLY BE WORKED OVER FROM THIS AFTERNOONS MCS. THE CONVECTIVE OUTFLOW BOUNDARY SLOWS QUITE A BIT ACROSS NORTH- CENTRAL ARKANSAS AND THIS AREA MAY BE PRIMED FOR REDEVELOPMENT LATER THIS EVENING...WITH THE ATMOSPHERE POTENTIALLY RELOADING ACROSS SOUTHWESTERN PORTIONS OF THE AREA. LATEST MODEL GUIDANCE HINTS AT THIS OCCURENCE...BUT TIMING CONTINUES TO BE A PROBLEM AS LATEST HRRR IS FASTER WITH MOST CONVECTION PRIOR TO 06Z AND ALL OTHER MODEL GUIDANCE NOW SLOWER AND LINGERING CONVECTION THROUGH THE NIGHT OVER THESE LOCATIONS. PLAN TO CARRY LIKELY POPS OVER THE SOUTH AND WEST AFTER 06Z AND WILL MAINTAIN A SEVERE THREAT FOR DAMAGING WINDS AND LARGE HAIL. OVERNIGHT ACTIVITY SHOULD WANE LATE TONIGHT WITH SCATTERED THUNDERSTORM REDEVELOPMENT POSSIBLE ALONG A SOUTHWARD MOVING COLD FRONT ALONG THE I-40 CORRIDOR BY MID MORNING. THIS FRONT WILL CONTINUE TO DROP SOUTH THROUGH EASTERN ARKANSAS AND NORTHERN MISSISSIPPI BY AFTERNOON WITH THUNDERSTORM ACTIVITY BECOMING MORE NUMEROUS IN COVERAGE. THE ATMOSPHERE WILL AGAIN DESTABILIZE OVER THE SOUTHERN HALF OF THE AREA WITH STRONG TO POTENTIALLY SEVERE STORMS AGAIN POSSIBLE. THE COLD FRONT WILL MOVE THROUGH THE MID SOUTH BY TUESDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING OVER THE AREA. THE FRONT SHOULD STALL ACROSS CENTRAL MISSISSIPPI AS UPPER LEVEL HEIGHTS RISE. DRY AND VERY WARM WEATHER CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING. THE FRONT WILL RETURN BACK TO THE NORTH AS A WARM FRONT BY FRIDAY ALLOWING FOR A DEEP TROPICAL MOISTURE TO ADVANCE BACK INTO THE MID SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING PEAK HEATING ON BOTH FRIDAY AND SATURDAY. A DRIER AIRMASS WILL WORK INTO THE AREA BY SUNDAY HELPING TO LIMIT DIURNAL CONVECTION. TEMPERATURES WILL REMAIN SEASONALLY WARM WITH INCREASING HUMIDITY LEVELS THROUGH THE END OF THE EXTENDED FORECAST PERIOD. JLH && .AVIATION... 18Z TAF SET CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS. EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER 3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS WILL SHIFT TO THE NORTH AT 8-10 KTS. SJM && .PRELIMINARY POINT TEMPS/POPS... MEM 69 88 66 87 / 80 40 10 10 MKL 69 86 60 84 / 70 30 10 10 JBR 68 88 63 86 / 50 20 10 10 TUP 71 90 67 90 / 90 60 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 11, 4:01 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 401 PM CDT MON JUN 11 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122315- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 401 PM CDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF WEST TENNESSEE...EASTERN ARKANSAS...AND ALL OF NORTH MISSISSIPPI THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THERE IS SOME POTENTIAL FOR WINDS IN EXCESS OF 80 MPH WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI AND EASTERN ARKANSAS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
In the hours before
Local storm report, Jun 11, 4:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST JACKSON 35.63N 88.83W
06/11/2012 M58.00 MPH MADISON TN ASOS
58 MPH GUST MEASURED AT JACKSON MCKELLER AIRPORT.
&&
RRHLocal storm report, Jun 11, 4:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST OLIVE BRANCH 34.95N 89.83W
06/11/2012 E60.00 MPH DESOTO MS TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUST OF 60 MPH. KNOCKED FLAG POLE
DOWN
&&
JPMLocal storm report, Jun 11, 4:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 N GERMANTOWN 35.12N 89.79W
06/11/2012 E1.00 INCH SHELBY TN TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL REPORTED NEAR WALNUT GROVE RD
0350 PM TSTM WND GST OLIVE BRANCH 34.95N 89.83W
06/11/2012 E60.00 MPH DESOTO MS TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUST OF 60 MPH. KNOCKED FLAG POLE
DOWN
&&
RRHLocal storm report, Jun 11, 4:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST RIPLEY 34.73N 88.94W
06/11/2012 E70.00 MPH TIPPAH MS TRAINED SPOTTER
SHINGLES BLOWN OFF HOUSES. HAM TOWER KNOCKED DOWN
&&
JPMLocal storm report, Jun 11, 4:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG MICHIE 35.06N 88.43W
06/11/2012 MCNAIRY TN TRAINED SPOTTER
POWER LINE AND TREES KNOCKED DOWN
&&
JPMLocal storm report, Jun 11, 4:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG RIPLEY 34.73N 88.94W
06/11/2012 TIPPAH MS TRAINED SPOTTER
NUMEROUS TREES DOWN COUNTY WIDE
&&
JPMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:25 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 50 min |
| Jun 11, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah, Tishomingo | 65 min |
| Jun 11, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 3 more | 48 min |
| Jun 11, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Lee, Marshall, Pontotoc and 4 more | 40 min |
| Jun 11, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 45 min |
| Jun 11, 4:49 PM CDT | Flash Flood Warning | MEG | Coahoma, Tunica | 116 min |
| Jun 11, 4:53 PM CDT | Flash Flood Warning | MEG | Benton, DeSoto, Marshall | 87 min |
| Jun 11, 4:56 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Itawamba, Lee, Pontotoc, Prentiss and 3 more | 2 hr |
| Jun 11, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 52 min |
| Jun 11, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lee, Pontotoc, Prentiss, Tishomingo and 1 more | 48 min |
| Jun 11, 5:33 PM CDT | Tornado Warning | MEG | Itawamba, Tishomingo | 12 min |
| Jun 11, 5:40 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 3 hr |
| Jun 11, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 64 min |
| Jun 11, 5:43 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 47 min |
| Jun 11, 2:12 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 48 min |
| Jun 11, 2:16 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 44 min |
| Jun 11, 2:38 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Fayette, Haywood, Lauderdale, Shelby, Tipton | 52 min |
| Jun 11, 2:44 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 2 more | 46 min |
| Jun 11, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 36 min |
| Jun 11, 3:10 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henry, Madison and 2 more | 50 min |
| Jun 11, 3:42 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Decatur, Henderson, Henry, Madison | 48 min |
| Jun 11, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.